Chapter 3 | Part 5: The Dangerous Reality of Opiate Medications

Christopher Graham

by Christopher Graham

I vaguely remember waking up from the IR case. I don’t know if I went straight to dialysis or if I was in my room for a bit beforehand, but the next thing I do remember is being in the dialysis unit starting my very first session. I had finally woken up enough to realize where I was and what was going on again. I also realized that my abdomen was once again screaming in agony. I had “passed the eff out,” as the kids say, from all those conscious sedation meds, and had gone way too long without pain meds. So I hit the button, and it helped, but often with severe pain like that, once you fall behind, it’s tough to catch up. So they also usually write you something for “breakthrough pain.” Basically, it’s just a larger dose of whatever your PCA has in it that you can get on top of what the PCA will give you.

So I asked the dialysis nurse for something for the breakthrough pain. She got 1 mg of Dilaudid and gave it to me. Between the sedating meds that were already on board from the tunneled line placement, probably a bit of uremia 1 from the kidney failure, and the monstrous infusion of heroin’s little brother, I was totally stoned. I remember feeling the injection go in. Everything just faded, and I do mean everything – the pain, my perception of what was going on, the seriousness with which I looked at my medical condition. I felt my entire body relax, and it felt like a light blanket was placed over my skin all at once. It felt like cobwebs everywhere. And all of the sudden, I didn’t really care what happened. Permanent dialysis? Huge surgical incision? Live? Die? Whatever, it was all the same to me, as long as I could keep feeling like that.

Somewhere deep down inside, a part of me was very troubled at my lack of caring. But it was a very small part, and it was very deep down. I decided I didn’t really care what that particular part of my brain had to say, either. I was too busy just lying there like a bump on a log and being totally okay with that. I don’t have any direct basis for comparison, but I’m pretty sure that’s what it’s like to do heroin. You can see why people who have been dealt a really terrible hand in life would want to seek out that feeling of relaxation and comfort. You really do forget about all of your concerns.

After some time like this, and I couldn’t tell you precisely how long, I decided it would be a good idea to post about this on Facebook, as I was going through it. In real time, if you will. Why I had my phone with me, remains a mystery. I’m going to reproduce that post, unedited in content, here for you to read because… it’s really weird. I don’t know why I thought this was a good idea, or even funny. It also took me about an hour of work to make sure that all the words were right and that it made logical sense. Every time I tried to read it, I would lose my train of thought to some tangent, or I would fall asleep. Anyway, without further ado, here’s the post in its full glory:

On post-operative day 6, a tunneled HD catheter was placed in our protagonist by an impeccable wielder of high energy photons; a healer of unmatched renown.

The Great Battle of POD6 was fought fiercely for two hours, until a tenuous overnight armistice was negotiated. And so it came to pass that neither volume overload nor electrolyte abnormalities took the field that day.

The Great Battle of POD7 begins tomorrow. Our war goal is complete return of pre-insult renal function, and in this we do not waver. Once more unto the breach, dear friends, once more.

Like I said, pretty weird. But this genuinely seemed like a good idea at the time. The lesson I learned that day was that I shouldn’t try to be clever when I’m sitting around the dialysis unit with altered mental status. But, I’ve since had the opportunity to reflect more generally about that day, and I think the larger, take-home message of the story here is, “don’t do heroin.”

In fact, using opiate medications beyond the point that you really need them – or for fun – is a very dangerous game. After my experience, I finally understood the appeal of it. The few times I had oral Percocet or Vicodin for minor procedures prior to that day had just made me tired. But the IV stuff, if I’m being completely honest, felt f*****g amazing. Later on, when I had sobered up a bit and reflected on all of this, I decided I was going to get off of opiates as soon as humanly possible. It’s way too easy to get hooked on those types of meds, and I didn’t really want to play with fire. But I only came to that realization, as I said, once I stopped being stoned out of my mind. In the moment, I didn’t care about anything.

And in that moment, back in the dialysis unit, due to my overall medical condition and all of those meds on board, I started having hallucinations. It felt like a lucid dream, where you know something isn’t quite “real,” but you forget that fact almost right away and it feels like it’s real to you. I would have those hallucinations or dreams or whatever, but I couldn’t tell which parts were real and which parts weren’t. The best way I can describe it, is like you’re going from reality to a really vivid dream, and back and forth between the two. And it’s really hard to tell which part is which. I was talking to people who weren’t there. I really thought there were people next to me trying to talk to me. I would fade in and out of lucidity, too. I told my nurse once that it was okay, that I knew I was hallucinating, but that it may keep going for a while. But that might have just been a hallucination, too.

Continue reading in the next installment by Christopher Graham here: Chapter 3 | Part 6: Leaving the ICU with a Plan for the Future

Read the previous installment by Christopher Graham here: Chapter 3 | Part 4: From Physician to Patient in the Same Procedure Room

Notes:

  1. “Urea in the blood” – most commonly seen in the setting of renal failure. It can cause altered mental status and decreased awareness, among many other things.

1 Comment on "Chapter 3 | Part 5: The Dangerous Reality of Opiate Medications"

  1. Susana Yombalakian | April 12, 2017 at 9:15 pm | Reply

    right out of my first debulking surgery I had a hallucination… i was battling with dark spirits that wanted to take my soul 🙁 and it felt so real that when i woke up I told my mom about it and i told her how i had won the battle…. it is so hard to remember but i am so grateful for being here and well that it might just have been all worth it… I was 36 years old at the time and this past march 26, I turned 48… God Bless You and thank you for sharing your story

Leave a comment

Your email address will not be published.


*